Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 4, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 2, 1996, 10:11 PM EST for Brevard County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 1996, 10:11 PM EST (03:11 UTC)
- Expired
- Jan 2, 1996, 11:01 PM EST
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 10:23 PM EST | Thunderstorm Wind 45 | Melbourne, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 3.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3081 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 030311 RRA SVRMLB FLC009-030415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1011 PM EST TUE JAN 2 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 1008 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING THE SOUTHWESTERN PART OF BREVARD COUNTY. THE THUNDERSTORM IS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT THE CITIES FROM SATELLITE BEACH SOUTH TO PALM BAY. THIS STORM HAS THE CAPABILITY TO DAMAGING WINDS AND HAIL. REMEMBER...TORNADOES CAN AND DO OCCUR WITH SEVERE THUNDERSTORMS WITH LITTLE OR NO WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BTUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 7:15 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 2, 7:15 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 705 PM EST TUE JAN 2 1996 88D SHOWING LINE OF TRW FROM DAB TO TBW WITH CELLS MOVG NE AS THE LINE MOVES SLOWLY TO THE EAST. ALTHOUGH SHEAR HAS WEAKENED CONSIDERABLY...STRONG WINDS STILL INDICATED ON VAD PROFILE WITH DWPTS IN THE 70S WILL LEAD TO STRONG/MRGNLLY SVR STORMS THE REST OF THIS EVENING. BEHIND THE FRONT ACTIVITY DECREASES SIGNIFICANTLY. WITH PRECIP ENDING...POPS COULD BE DECRENASED FROM N TO S AS THE NIGHT PROGRESSES. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:26 PM EST | Severe Thunderstorm Warning | MLB | Volusia | 18 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.